On the number of matroids


We consider the problem of determining m n , the number of matroids on n elements. The best known lower bound on m n is due to Knuth (1974) who showed that loglogm n is at least n − 3/2lognO(1). On the other hand, Piff (1973) showed that loglogm n n − logn + loglogn + O(1), and it has been conjectured since that the right answer is perhaps closer to Knuth’s bound.

We show that this is indeed the case, and prove an upper bound on loglogm n that is within an additive 1+o(1) term of Knuth’s lower bound. Our proof is based on using some structural properties of non-bases in a matroid together with some properties of stable sets in the Johnson graph to give a compressed representation of matroids.

This is a preview of subscription content, access via your institution.


  1. [1]

    N. Alon and F. R. K. Chung: Explicit construction of linear sized tolerant networks, Discrete Math. 72 (1988), 15–19.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    N. Alon, J. Balogh, R. Morris and W. Samotij: Counting sum-free sets in Abelian groups, Israel Journal of Mathematics 199 (2014), 309–344.

    MathSciNet  Article  MATH  Google Scholar 

  3. [3]

    N. Alon and J. H. Spencer: The probabilistic method, Wiley-Interscience Series in Discrete Mathematics and Optimization, John Wiley & Sons Inc., Hoboken, NJ, third edition, 2008, with an appendix on the life and work of Paul Erdős.

    Google Scholar 

  4. [4]

    J. E. Blackburn, H. H. Crapo and D. A. Higgs: A catalogue of combinatorial geometries, Math. Comp., 27:155–166; addendum, ibid. 27 (1973), no. 121, loose microfiche suppl. A12–G12, 1973.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    J. E. Bonin: Sparse paving matroids, basis-exchange properties, and cyclic flats, arXiv:1011.1010v1, 2011.

    Google Scholar 

  6. [6]

    A. E. Brouwer and T. Etzion: Some new constant weight codes, Advances in Mathematics of Communications 5 (2011), 417–424.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    A. E. Brouwer, A. M. Cohen and A. Neumaier: Distance-regular graphs, Springer, 1989.

    Google Scholar 

  8. [8]

    A. E. Brouwer and W. H. Haemers: Spectra of graphs, Universitext. Springer, New York, 2012.

    Google Scholar 

  9. [9]

    H. H. Crapo and G.-C. Rota: On the foundations of combinatorial theory: Combinatorial geometries, The M.I.T. Press, Cambridge, Mass.-London, preliminary edition, 1970.

    Google Scholar 

  10. [10]

    J. Geelen and P. J. Humphries: Rota’s basis conjecture for paving matroids, SIAM J. Discrete Math., 20(4):1042–1045 (electronic), 2006.

    MathSciNet  Article  Google Scholar 

  11. [11]

    R. L. Graham and N. J. A. Sloane: Lower bounds for constant weight codes, IEEE Trans. Inform. Theory 26 (1980), 37–43.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    W. H. Haemers: Eigenvalue techniques in design and graph theory, volume 121 of Mathematical Centre Tracts, Mathematisch Centrum, Amsterdam, 1980. Dissertation, Technische Hogeschool Eindhoven, Eindhoven, 1979.

    Google Scholar 

  13. [13]

    M. Jerrum: Two remarks concerning balanced matroids, Combinatorica 26 (2006), 733–742.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    D. J. Kleitman and K. J. Winston: On the number of graphs without 4-cycles, Discrete Math. 41 (1982), 167–172.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    D. E. Knuth: The asymptotic number of geometries, J. Combinatorial Theory Ser. A 16 (1974), 398–400.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    J. P. S. Kung: Matroids, in: Handbook of algebra, Vol. 1, 157–184. North-Holland, Amsterdam, 1996.

    Google Scholar 

  17. [17]

    D. Mayhew, M. Newman, D. Welsh and G. Whittle: On the asymptotic proportion of connected matroids, European J. Combin. 32 (2011), 882–890.

    MathSciNet  Article  MATH  Google Scholar 

  18. [18]

    D. Mayhew, M. Newman and G. Whittle: Is the missing axiom of matroid theory lost forever?, arXiv:1204.3365, 2012.

    Google Scholar 

  19. [19]

    D. Mayhew and G. F. Royle: Matroids with nine elements, J. Combin. Theory Ser. B 98 (2008), 415–431.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    D. Mayhew and D. Welsh: On the number of sparse paving matroids, http://homepages.ecs.vuw.ac.nz/~mayhew/Publications/MW.pdf, 2010.

    Google Scholar 

  21. [21]

    C. Merino, S. D. Noble, M. Ramírez-Ibáñez and R. V.-Flores: On the structure of the h-vector of a paving matroid, Eur. J. Comb. 33 (2012), 1787–1799.

    Article  MATH  Google Scholar 

  22. [22]

    J. Oxley: Matroid theory, volume 21 of Oxford Graduate Texts in Mathematics, Oxford University Press, Oxford, second edition, 2011.

    Google Scholar 

  23. [23]

    R. A. Pendavingh and J. G. van der Pol: Counting matroids in minor-closed classes, arXiv:1302.1315v3, 2013.

    Google Scholar 

  24. [24]

    M. J. Piff: An upper bound for the number of matroids, J. Combinatorial Theory Ser. B 14 (1973), 241–245.

    MathSciNet  Article  MATH  Google Scholar 

  25. [25]

    M. J. Piff and D. J. A. Welsh: The number of combinatorial geometries, Bull. London Math. Soc. 3 (1971), 55–56.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    A. Schrijver: Combinatorial optimization. Polyhedra and efficiency. Vol. B, volume 24 of Algorithms and Combinatorics, Springer-Verlag, Berlin, 2003. Matroids, trees, stable sets, Chapters 39–69.

    Google Scholar 

  27. [27]

    D. J. A. Welsh: Matroid theory, Academic Press [Harcourt Brace Jovanovich Publishers], London, 1976. L. M. S. Monographs, No. 8.

    Google Scholar 

  28. [28]

    H. Whitney: On the Abstract Properties of Linear Dependence, Amer. J. Math. 57 (1935), 509–533.

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Rudi A. Pendavingh.

Additional information

This research has been supported by the Netherlands Organisation for Scientific Research (NWO) grant 639.022.211 and 613.001.211.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bansal, N., Pendavingh, R.A. & van der Pol, J.G. On the number of matroids. Combinatorica 35, 253–277 (2015). https://doi.org/10.1007/s00493-014-3029-z

Download citation

Mathematics Subject Classification (2010)

  • 05A16
  • 05B35
  • 05C69